Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Eureka, CA

August 2, 2009Del Norte County, California

NWS Eureka, CA issued this severe thunderstorm warning at Aug 2, 2009, 4:15 PM PDT for Del Norte County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2009, 4:15 PM PDT (23:15 UTC)
Expired
Aug 2, 2009, 4:45 PM PDT
In force
30 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Del Norte County, CA

The radar

The Medford radar (KMAX), 82 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KEKA 022315
SVREKA
CAC015-022345-
/O.NEW.KEKA.SV.W.0017.090802T2315Z-090802T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EUREKA CA
415 PM PDT SUN AUG 2 2009

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEL NORTE COUNTY IN NORTHWEST CALIFORNIA...

* UNTIL 445 PM PDT

* AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME WEST CENTRAL SISKIYOU COUNTY...OR 11 MILES SOUTHWEST OF
  HAPPY CAMP...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN DEL NORTE COUNTY AT 420 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4193 12353 4191 12354 4188 12360 4188 12363
      4184 12365 4182 12368 4179 12366 4174 12367
      4172 12365 4165 12367 4197 12412 4198 12356
TIME...MOT...LOC 2309Z 139DEG 14KT 4168 12353

$$

TONKIN
2 follow-up statements
000 
WWUS56 KEKA 022337
SVSEKA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
437 PM PDT SUN AUG 2 2009

CAC015-022345-
/O.CON.KEKA.SV.W.0017.000000T0000Z-090802T2345Z/
DEL NORTE CA-
437 PM PDT SUN AUG 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR DEL NORTE COUNTY...

AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER SISKIYOU COUNTY...OR 13 MILES WEST OF HAPPY CAMP...
MOVING NORTHWEST AT 15 MPH.

LAT...LON 4193 12353 4191 12354 4188 12360 4188 12363
      4184 12365 4182 12368 4179 12366 4174 12367
      4172 12365 4165 12367 4197 12412 4198 12356
TIME...MOT...LOC 2336Z 139DEG 14KT 4176 12362

$$

MS
000 
WWUS56 KEKA 022342
SVSEKA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
442 PM PDT SUN AUG 2 2009

CAC015-022352-
/O.EXP.KEKA.SV.W.0017.000000T0000Z-090802T2345Z/
DEL NORTE CA-
442 PM PDT SUN AUG 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR DEL NORTE COUNTY WILL EXPIRE
AT 445 PM PDT...

LAT...LON 4193 12353 4191 12354 4188 12360 4188 12363
      4184 12365 4182 12368 4179 12366 4174 12367
      4172 12365 4165 12367 4197 12412 4198 12356
TIME...MOT...LOC 2342Z 139DEG 14KT 4178 12364

$$

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM PDT, 45 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
330 PM PDT SUN AUG 2 2009

.SYNOPSIS...A BROAD UPPER LOW WILL MEANDER WELL OFF THE CALIFORNIA
COAST THROUGH THE MIDDLE OF THE UPCOMING WEEK. THIS LOW WILL PRODUCE
THE THREAT FOR THUNDERSTORMS EACH AFTERNOON OVER THE HIGHER
ELEVATIONS OF TRINITY COUNTY. OVERALL...TEMPERATURES WILL SLOWLY
TREND DOWNWARD FOR INLAND AREAS. COASTAL LOCATIONS WILL REMAIN
SOCKED IN WITH CLOUDS AND VERY LITTLE FLUCTUATION IN TEMPERATURES
FROM DAY TO DAY.

&&

.DISCUSSION...LARGE AND SEVERE THUNDERSTORMS ARE DEVELOPING ACROSS
SOUTHERN OREGON AND NORTHEAST CALIFORNIA AT THIS TIME.  SPC HAS
ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ABOVE AREAS THAT WOULD
PLACE THE EKA CWA ON THE SOUTHERN EDGE OF THAT WATCH.  CURRENTLY ALL
STORMS ARE NORTH OR NORTEAST OF THE CWA HOWEVER RAPID SCAN SATELLITE
IMAGERY DEPICTS TOWERING CU DEVELOPMENT ALONG THE SOUTHFORK RIDGE
LINE AS WELL AS THE YOLLA BOLLYS AS WELL AS PORTIONS OF THE TRINITY
ALPS.  THIS IS SIGNIFICANT SINCE THE CURRENT STEARING FLOW ALOFT
WOULD TRACK ANY STORMS DEVELOPING IN THOSE AREAS BACK ACROSS THE CWA
TO THE NORTHWEST...POTENTIALLY REACHING THE REDWOOD COAST.  ALSO
GIVEN THE DRY LOW AND MID LEVELS OF THE CURRENT AIRMASS ANY LIGHTING
STRIKES WOULD LIKELY NOT BE ACCOMPANIED BY MUCH RAINFALL...POSING A
THREAT FOR FIRE STARTS.  AT THIS TIME CONFIDENCE IS STILL LOW ON THE
CONTINUED DEVELOPMENT AS THE MAIN AXIS OF IN-STABILITY REMAINS TO
THE NORTH AND NORTHEAST THUS HAVE HELD OFF ON ANY FIRE WEATHER
WATCHES BUT DID HEADLINE THE POSSIBILITY OF ISOLATED DRY STRIKES.
TOMORROW CONVECTIVE ACTIVITY SHOULD DIMINISH AS THE AIRMASS BEGINS
TO STABLEIZE SLIGHTLY AND UPPER LEVEL DYNAMICS WEAKEN. NONETHELESS
CANNOT DISCOUNT THE POSSIBILITY OF MORE STORMS TOMORROW AFTERNOON.

HAVE ADJUSTED POPS FOR THE TUE WED PERIOD TO REFLECT THE LOW PASSAGE
AND THE HIGHER LIKLIHOOD OF SHOWER ACTIVITY. MODELS HAVE CHANGED YET
AGAIN WHEN IT COMES TO THE EVENTUAL EASTWARD ADVANCEMENT OF THE LOW.
AT LEAST (FOR NOW) ALL GLOBAL MODELS AGREE WITH PUSHING THE LOW
ASHORE ACROSS NORCAL ON THURSDAY. LONG TERM FORECAST MODELS THEN SHOW
ANOTHER DECENT TROUGH ON THE HEELS OF THE CUTOFF LOW EXITING THE REGION
THUS THE CHANCES OF ADDITIONAL CONVECTION RETURN.

&&

.AVIATION...LOW MARINE CLOUDS AND PATCHY FOG WITH IFR FLIGHT
CONDITIONS WILL RETURN TO THE COAST THIS EVENING.  VFR CONDITIONS
WILL PREVAIL INLAND WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS
HIGHER ELEVATIONS IN THE EARLY EVENING. TH

&&

.MARINE...FROM PREVIOUS DISCUSSION...QUIET CONDITIONS WILL PERSIST
OVER THE COASTAL WATERS AS A VERY LIGHT PRESSURE GRADIENT REMAINS
OVER THE REGION. A LARGE AREA OF LOW PRESSURE SITS OFFSHORE TO THE
SOUTHWEST OF THE NORTHERN CALIFORNIA COASTAL WATERS...AND WILL
REMAIN NEARLY STATIONARY THROUGH EARLY NEXT WEEK. WHILE THIS
PERSISTS...WINDS WILL REMAIN LIGHT AND MOSTLY SOUTHERLY. AS THE LOW
EDGES CLOSER TO THE COAST ON WEDNESDAY...WINDS WILL INCREASE
SLIGHTLY FROM THE SOUTH. THE LOW IS FORECAST TO MOVE ONSHORE
THURSDAY...AND INLAND ON FRIDAY. MEANWHILE THE SEA STATE WILL
CONTINUE WITH A MIX OF SHORTER PERIOD NW SWELL AND LONGER PERIOD SW
SWELL...BOTH ON THE SMALL SIDE. THE COMBINED SEA HEIGHT WILL REMAIN
AROUND 3 TO 5 FT THROUGH THE WEEKEND AND MOST OF NEXT WEEK. CC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Aug 2, 3:54 PM PDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
354 PM PDT SUN AUG 2 2009

CAZ003-004-031200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
354 PM PDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BROAD UPPER LOW WILL MEANDER WELL OFF THE CALIFORNIA
COAST THROUGH THE MIDDLE OF THE UPCOMING WEEK. THIS LOW WILL PRODUCE
THE THREAT FOR THUNDERSTORMS...POSSIBLY SEVERE IN NATURE...THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.